Wyoming, 2022

Heat in Wyoming, September 1 to 8, 2022

September 1 to 8, 2022 · NWS RIW · 9 events in 9 counties and zones

A persistent and amplified ridge brought a prolonged period of unusually hot temperatures to western and central Wyoming for the beginning of September 2022. Most lower elevation sites saw high temperatures topping 90 F for several days, including a few locations reaching 100 F.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A persistent and amplified ridge brought a prolonged period of unusually hot temperatures to western and central Wyoming for the beginning of September 2022. Most lower elevation sites saw high temperatures topping 90 F for several days, including a few locations reaching 100 F. All time September high temperatures were set at several sites including: Riverton, Lander, Casper, Worland, Buffalo, Greybull, Big Piney and Lake Yellowstone. Temperatures cooled on September 8th and 9th when a strong cold front moved southward across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 8:52 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 31, 8:52 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
952 PM MDT Wed Aug 31 2022

.SHORT TERM...(This afternoon through Thursday evening)
Issued at 126 PM MDT Wed Aug 31 2022

Models are showing a couple of shortwaves on the northern fringe of
a sub-tropical high impacting the forecast area tonight and
Thursday afternoon. The weak wave last night was enough for very
isolated convection over the Bighorn Mountains. A few showers have
developed early this afternoon along the lee side of mountain
ranges. This activity is associated with a disturbance pushing
across northeast Wyoming. This activity should decrease quickly as
it pushes away from the mountains, and end by early evening.

Convection Allowing Models are showing weak convection generally
along and east of the Divide associated with the second shortwave
Thursday. The main hazard will be very gusty and erratic winds
from any showers. Will leave out the mention of thunderstorms
since Convective Available Potential Energy is less then 50 joules
per kilogram and the shortwave is weak.

The main issue Thursday afternoon and evening will be fire
weather concerns especially where fuels are critical. Well above
temperatures possibly record breaking will occur with very low
relative humidity Thursday afternoon. However the synoptic winds
will be marginal for fire weather highlights. Thus will issue
Rangeland Fire Danger statement over much of the area, and the
overnight shift can decide if there is enough confidence to issue
any fire weather highlights.

Isolated (virga) convection mainly east of the Divide has the
potential for strong outflow winds Thursday afternoon which could
easily reach critical fire weather thresholds. A cold front will
push south, east of the Divide Thursday night.

.LONG TERM...(After midnight Thursday night through Tuesday)
Issued at 126 PM MDT Wed Aug 31 2022

~Brief Overview~

The story continues to be hot and dry conditions through the
extended with potential for record high temperatures, especially
Labor Day Weekend. It looks like better beach weather this holiday
weekend than it was on Independence Day Weekend, which is not
typical. With the level of heat expected there will be an increased
risk for heat exhaustion and heat stroke. Those who are vulnerable
should take necessary precautions now to prepare for a prolonged
period of hot temperatures.

~Discussion~

Large dominating ridge settles in across the Western US Friday and
doesn't want to move, much like cattle will be feeling with the
sweltering heat on the horizon. The only weather system that could
impact the Cowboy State through the extended is a small shortwave on
Sunday, which drops down from the northwest and gets cut off from
the upper-level flow. The best chance of precip from this would be
along and east of the Bighorn Mountains where the best moisture
would be. Other areas will see PWATs remain below 0.5" and too much
subsidence for updrafts to survive long enough for thunderstorm
development. Wouldn't be surprised if green blobs produced strong
gusty wind with likely inverted V sounding profiles across the area
on Sunday.

Besides Sunday, it will be quite hot and bone dry across central and
western Wyoming. This type of pattern is a heat dome, which means
warm air gets trapped in the same area and sinks causing a prolonged
period of heat. Many times this results in record high temperatures
and no precip. With a prolonged period of above normal temperatures
and dry conditions it will almost certainly lead to a rapid drying
of fuels for fire. The saving grace of this type of pattern is how
wind is generally light, which is likely to be the case through the
extended period. With that being said fire weather conditions will
be elevated due to low RH, especially if, or more so when, fuels
become critical if they are not already.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 947 PM MDT Wed Aug 31 2022

VFR conditions prevail through the period. Thursday afternoon brings
gusty winds along with cumulus development. Virga showers may occur
as well, especially in the higher elevations. Virga showers could be
in the vicinity of almost every site, however KCOD and KWRL have
VCSH as they are most likely to be impacted. Currently have too low
of confidence to include VCSH at other sites. Any showers that do
form could have brief, strong outflows up to 40 knots.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 126 PM MDT Wed Aug 31 2022

Elevated to possibly critical fire weather thresholds are expected
Thursday afternoon and evening across much of the fire zones.
Relative humidity in the lower elevations will reach critical
thresholds, but wind is more marginal as winds need to have
frequent wind gusts of 25 mph for 3 hours or more.

The windiest areas Thursday afternoon will be across the west and
southwest, but fuels are not critical in those areas. Will issue
a Rangeland Fire Danger statement across much of the area, and
let the overnight shift decide if any fire weather highlights are
needed. The best chance for fire highlights would be zones 280,
281 and 283. There could be isolated light showers east of the
Divide Thursday afternoon which could result in localized strong
wind gusts. A cold front will push across the area Thursday night.
On Friday, temperatures will be by 5 to 10 degrees cooler east of
the Divide, but similar over the west. Also, relative humidity
will be a tad higher, and winds will be lighter.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Murrell
LONG TERM...Rowe
AVIATION...VandenBoogart/Wittmann
FIRE WEATHER...Murrell
Hazardous weather outlook, Aug 31, 3:41 AM MST, 20 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
441 AM MDT Wed Aug 31 2022

WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
441 AM MDT Wed Aug 31 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An elevated threat for fire weather is expected on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Wind River Basin

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
Wind River Basin forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The ASOS weather station at the Riverton Airport (Central Wyoming Airport) observed record high temperatures on 6 consecutive days. Highs were 90 or greater on the first 8 days of the month. The high temperature of 100 F on September 4th is the all time high for September, as well as the latest date to reach 100 F on record.

Heat, Lander Foothills

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
Lander Foothills forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The ASOS at the Lander Airport (Hunt Field Airport) recorded 6 consecutive days of record high temperatures over 90 degrees F. The high temperature of 99 F on September 4th is the all time record high for the month of September. Records at Lander date back to 1891.

Heat, East Sweetwater County

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
East Sweetwater County forecast zone
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

The Rock Springs Airport (Southwest Wyoming Regional Airport) had 6 consecutive days of record high temperatures in the 90s. The high temperatures of 93 F on the 4th and 7th are now tied for the all time high temperature for the month of September.

Heat, Natrona County Lower Elevations

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The Casper Airport (Casper Natrona County International Airport) had 7 consecutive days of high temperatures 90 F or greater. In addition, the high temperature of 100 F on September 4th is the all time high temperature for the month of September, and the first ever recorded 100 degree temperature in the month. Records at the site date back to 1947.

Heat, Northeast Johnson County

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Record and near record temperatures were observed at the Johnson County Airport (near Buffalo, WY) for the first 7 days of the month. The heat peaked on September 4th with a high temperature of 100 F. This is the all time high temperature for September, and the first ever recorded 100 degree F temperature for the month of September.

Heat, Southeast Big Horn Basin

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

The month started with 7 consecutive days of high temperatures over 90 degrees at the Worland Municipal Airport. Most notable was the high of 102 F on September 4th, which broke the all time September high temperature.

Heat, North Big Horn Basin

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
North Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

At the Greybull Airport (South Big Horn County Airport) there were 7 consecutive days of high temperatures over 90 degrees to start the month. On the 4th and 7th, the all time September high temperature of 103 degrees F was set then tied. The 103 F on September 7th is now the latest 100 F or greater temperature for the site.

Heat, Yellowstone National Park

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
ASOS
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Record heat occurred at the Lake Yellowstone ASOS. Five consecutive days had high temperatures of 80 F or greater. On September 7th, a record high temperature of 83 degrees F broke the all time record high for September.

Heat, Upper Green River Basin

When
September 1, 12:00 AM MST to September 8, 11:59 PM MST
Where
Upper Green River Basin forecast zone
Reported by
ASOS
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Record and near record temperatures occurred at the Big Piney-Marbleton Airport. On September 4th, 6th, and 7th, record high temperatures of 91 F set and then tied (twice) the all time high temperature for the month of September. September 7th is also the latest 90 degree F or greater temperature for this site.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056595, 1056596, 1056597, 1056598, 1056599, 1056600, 1056601, 1056603, 1056604.